Arkansas, 2024

Damaging Wind in Arkansas, February 16, 2024

February 16, 2024 · NWS LZK · 1 event in 1 county or zone

A severe thunderstorm on February 16, 2024 brought damaging winds to central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A severe thunderstorm on February 16, 2024 brought damaging winds to central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 16, 2:45 PM CST, 2 hours earlier.

Area forecast discussion, Feb 16, 2:45 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Little Rock AR
245 PM CST Fri Feb 16 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 240 PM CST Fri Feb 16 2024

The dividing line, literally between spring and winter, was
depicted by a CDFNT situated acrs N AR early this aftn. Latest sfc
obs indc the assocd wind shift was located from near a KJBR-KCCA-
KMEZ line. Gusty SW winds ahead of the fnt, along with some
breaks in the lower cloud cover, have allowed temps to warm well
into the 60s. Meanwhile, post-fntl readings have quickly dropped
into the 30s and lower 40s.

The expected timing of the FROPA has not changed much fm our
previous fcst trends. The bndry wl cont to work to the southeast,
acrs central and southern AR thru early this evening. Sctd showers
and storms are expected to further dvlp along and ahead of the fnt.

The main concern wl cont to be hail in excess of an inch in diameter
with some of the stronger storms. We wl also cont to monitor any
individual cells that could form in close proximity to the fnt,
where some CAMS indc 0-3km SRH values apchg 250 m*2/s*2 this aftn,
and SBCAPE in the 500-1000 J/KG range. The risk for localized svr wx
wl diminish shortly after sunset. Cant rule out a few flurries or
sleet thru sunset, but no impacts are anticipated.

Much colder air wl be the highlight of the weather as we head into
the weekend. Clouds wl sloly dcrs ovr the FA later tngt into Sat
mrng. Winds wl gradually diminish later tngt, with lows in the 20s
and lower 30s. Expect wind chill readings in the teens and 20s
overnight. Highs on Sat wl only be in the mid 30s to mid 40s, with
lows Sat night dropping into the 20s as high pres settles over the
FA. Temps wl moderate back into the 50s by Sun as the high center
works to the south, with a light W/SW wind returning.
&&

.LONG TERM...
(Sunday Night through next Friday)
Issued at 240 PM CST Fri Feb 16 2024

High pressure is expected to control the weather pattern through
much of the period promoting calm and dry conditions. By the end of
the period, the pattern will break down allowing the surface high
pressure to move to the east as a low pressure system moves across
the state Thursday. This will bring the chance for showers across
much of the state. With that said, the highest PoPs and heaviest
rain will likely be across northern parts of the state as the low
tracks across southern MO/northern AR.

With this next system affecting the state in just under a week,
additional changes to the forecast are possible. Please continue to
check back in for additional updates.

High temperatures are expected to be coolest early in the period
with highs in the upper 50s to lower 60s. As southerly flow moves in
ahead of the next weather system highs are expected to increase into
the lower 60s to mid 70s across the state. Forecast low temperatures
will follow a similar pattern with lows in the mid 30s to lower 40s
early...increasing into the upper 40s to upper 50s by the middle of
next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1145 AM CST Fri Feb 16 2024

CDFNT was situated acrs NW AR late this mrng, with a FROPA just
observed at KHRO. Wl cont to see combo of MVFR/low end VFR CIGS
ahead of the fnt this aftn as it conts to drop into central and
southeast AR. Post-fntl CIGS wl drop to IFR/MVFR lvls, along with
some patchy light rain at times.

Ahead of the fnt, sctd showers and storms are expected to dvlp
this aftn. Winds wl shift to the N/NW behind the fnt with
sustained speeds of 10 to 20 mph common, along with higher gusts.
Lower clouds wl persist thru much of tngt, with improving conds
later in the PD as drier air conts to advect into the FA, allowing
clouds to dcrs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     27  41  25  53 /   0   0   0   0
Camden AR         32  46  25  53 /  30   0   0   0
Harrison AR       24  36  24  53 /   0   0   0   0
Hot Springs AR    30  46  25  53 /   0   0   0   0
Little Rock   AR  32  46  28  54 /  10   0   0   0
Monticello AR     33  43  27  53 /  70   0   0   0
Mount Ida AR      28  46  23  54 /   0   0   0   0
Mountain Home AR  24  38  24  53 /   0   0   0   0
Newport AR        28  40  25  51 /  10   0   0   0
Pine Bluff AR     31  43  26  52 /  30   0   0   0
Russellville AR   29  45  23  54 /   0   0   0   0
Searcy AR         28  42  23  53 /  10   0   0   0
Stuttgart AR      30  41  27  50 /  30   0   0   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...44
LONG TERM....73
AVIATION...44
Hazardous weather outlook, Feb 16, 11:59 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
1159 AM CST Fri Feb 16 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-171100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
1159 AM CST Fri Feb 16 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

A cold front will continue to drop southeastward through the
region this afternoon and early tonight. Scattered showers and
thunderstorms will accompany the front. Some of the stronger
storms will be capable of producing hail up to the size of
quarters.

Gusty north and northwest winds, behind the front, will usher
much colder air back into the Natural State tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation is not anticipated.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Feb 16, 2:03 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Little Rock AR
203 PM CST Fri Feb 16 2024

ARZ007-014>016-162045-
Stone AR-Independence AR-Sharp AR-Izard AR-
203 PM CST Fri Feb 16 2024

...A strong thunderstorm will impact portions of east central Stone,
northwestern Independence, southern Izard and southwestern Sharp
Counties through 245 PM CST...

At 202 PM CST, Doppler radar was tracking a strong thunderstorm over
Herpel, or near Mountain View, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Batesville...                     Mountain View...
Cave City...                      Cushman...
Mount Pleasant...                 Sidney...
Moorefield...                     Herpel...
Croker...                         Gid...
Sulphur Rock...                   Bethesda...
Guion...                          Allison...
Maxville...                       Gainesboro...
Pfeiffer...                       Pleasant Grove...
Twin Creek...                     Lafferty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3585 9212 3595 9212 3602 9150 3574 9149
TIME...MOT...LOC 2002Z 269DEG 48KT 3590 9206

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

70
Special weather statement, Feb 16, 2:39 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Little Rock AR
239 PM CST Fri Feb 16 2024

ARZ007-016-017-025-162115-
Lawrence AR-Independence AR-Sharp AR-Jackson AR-
239 PM CST Fri Feb 16 2024

...A strong thunderstorm will impact portions of northeastern
Independence, northeastern Jackson, southwestern Lawrence and south
central Sharp Counties through 315 PM CST...

At 238 PM CST, Doppler radar was tracking a strong thunderstorm near
Cave City, or 8 miles northeast of Batesville, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cave City...                      Tuckerman...
Swifton...                        Strawberry...
Alicia...                         Minturn...
Aetna...                          Charlotte...
Strangers Home...                 Gainesboro...
Pfeiffer...                       Clover Bend...
Calvin...                         Dowdy...
Kenyon...                         Elgin...
Driftwood...                      Sandtown...
Cord...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3571 9104 3582 9166 3594 9166 3600 9103
TIME...MOT...LOC 2038Z 273DEG 44KT 3587 9156

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70
Special weather statement, Feb 16, 3:22 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Little Rock AR
322 PM CST Fri Feb 16 2024

ARZ032-033-045-162200-
White AR-Lonoke AR-Faulkner AR-
322 PM CST Fri Feb 16 2024

...A strong thunderstorm will impact portions of northwestern Lonoke,
east central Faulkner and southwestern White Counties through 400 PM
CST...

At 321 PM CST, Doppler radar was tracking a strong thunderstorm near
Vilonia, or 13 miles northwest of Cabot, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cabot...                          Searcy...
Beebe...                          Ward...
Vilonia...                        Austin in Lonoke County...
Enola...                          Mount Vernon...
McRae...                          Holland...
Garner...                         Antioch in White County...
El Paso...                        Floyd...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 9229 3514 9230 3522 9223 3523 9174
      3498 9183
TIME...MOT...LOC 2121Z 272DEG 25KT 3513 9218

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

72
Local storm report, Feb 16, 3:29 PM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Little Rock AR
329 PM CST Fri Feb 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Hail             2 SSW Swifton           35.80N 91.15W
02/16/2024  E1.00 inch       Jackson            AR   Emergency Mngr

&&

70
Special weather statement, Feb 16, 4:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Little Rock AR
401 PM CST Fri Feb 16 2024

ARZ033-034-046-162230-
White AR-Prairie AR-Woodruff AR-
401 PM CST Fri Feb 16 2024

...Strong thunderstorms will impact portions of west central
Woodruff, northern Prairie and southeastern White Counties through
430 PM CST...

At 400 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Higginson to near McRae to near Thurman.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Arc...                        Higginson...
Pryor...                          Garner...
Griffithville...                  Vinity Corner...
Sand Hill...                      Walker...
McClelland...                     Hayley...
Hickory Plains...                 Childers...
Jasmine...                        Georgetown...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3498 9139 3489 9157 3500 9180 3503 9180
      3503 9185 3504 9188 3511 9179 3519 9181
      3519 9136
TIME...MOT...LOC 2200Z 287DEG 35KT 3518 9173 3507 9174 3502 9181

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

70

The radar

The Little Rock radar (KLZK), 98 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
February 16, 4:45 PM CST
Where
Monroe County, 0.57 mi W of Brinkley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.880, -91.190

Trees and powerlines were blown down in Brinkley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160538.